Alert archive / Hawaii / High Surf Advisories in 2016
High Surf Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 7, 2016, 4:00 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2016, 4:00 AM HST (14:00 UTC)
- Expired
- Feb 7, 2016, 3:50 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WHHW40 PHFO 071400 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND THE BIG ISLAND... .ROUGH SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES DUE TO A COMBINATION OF STRONG NORTHERLY WINDS AND A NORTHWEST SWELL TONIGHT INTO MONDAY WILL BE EXPECTED TODAY THROUGH MONDAY. HIZ001>003-007-008-012-013-017-019-020-080400- /O.NEW.PHFO.SU.Y.0013.160207T1400Z-160209T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 400 AM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...10 TO 15 FEET. * TIMING...THROUGH 6 PM HST MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-080400- /O.NEW.PHFO.SU.Y.0013.160207T1400Z-160208T0400Z/ BIG ISLAND NORTH AND EAST- 400 AM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET. * TIMING...THROUGH 6 PM HST TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
2 follow-up statements
905 WHHW40 PHFO 071417 CCA CFWHFO COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND THE BIG ISLAND... .ROUGH SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES DUE TO A COMBINATION OF STRONG NORTHERLY WINDS AND A NORTHWEST SWELL WILL PERSIST THROUGH MONDAY. HIZ001>003-007-008-012-013-017-019-020-080400- /O.NEW.PHFO.SU.Y.0014.160207T1400Z-160209T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 400 AM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...10 TO 15 FEET. * TIMING...THROUGH 6 PM HST MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-080400- /O.NEW.PHFO.SU.Y.0013.160207T1400Z-160208T0400Z/ BIG ISLAND NORTH AND EAST- 400 AM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET. * TIMING...THROUGH 6 PM HST TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
787 WHHW40 PHFO 080150 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 350 PM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... .ROUGH SURF WILL CONTINUE OVER THE ADVISED SHORES THROUGH MONDAY DUE TO A COMBINATION OF STRONG NORTHERLY WINDS AND A NORTHWEST SWELL. THE HIGH SURF ADVISORY FOR THE NORTH FACING SHORES OF THE BIG ISLAND IS NO LONGER IN EFFECT. HIZ001>003-007-008-012-013-017-019-020-081500- /O.CAN.PHFO.SU.Y.0013.000000T0000Z-160209T0400Z/ /O.CON.PHFO.SU.Y.0014.000000T0000Z-160209T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 350 PM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...10 TO 15 FEET. * TIMING...THROUGH 6 PM HST MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-080300- /O.CAN.PHFO.SU.Y.0013.000000T0000Z-160208T0400Z/ BIG ISLAND NORTH AND EAST- 350 PM HST SUN FEB 7 2016 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HEIGHTS ALONG NORTH FACING SHORES OF THE BIG ISLAND HAVE DROPPED TO BELOW ADVISORY LEVELS. THUS...THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 7, 3:51 AM HST, 9 minutes earlier.
Area forecast discussion, Feb 7, 3:51 AM HST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 351 AM HST SUN FEB 7 2016 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTH OF THE BIG ISLAND THIS MORNING. GUSTY NORTHERLY WINDS WILL PREVAIL TODAY...WITH SHOWERS DIMINISHING. THE COOLEST AIR MASS OF THE SEASON WILL SETTLE OVER THE STATE TODAY AND LINGER THROUGH EARLY THIS WEEK. WINDS WILL SHIFT TO THE NORTHEAST AND DECREASE ON MONDAY. A WEAK HIGH PRESSURE RIDGE WILL SHIFT SOUTHWARD OVER THE WESTERN END OF THE STATE TUESDAY AND WEDNESDAY...ALLOWING DAYTIME SEABREEZES TO DEVELOP. GENTLE TRADE WINDS SHOULD RETURN WEDNESDAY NIGHT AND THURSDAY. MAINLY DRY WEATHER WILL PREVAIL FROM THIS AFTERNOON THROUGH THE UPCOMING WEEK. && .DISCUSSION... AS OF 3 AM...THE COLD FRONT IS MOVING OVER THE BIG ISLAND... AS IT CONTINUES MARCHING TO THE SOUTHEAST. SCATTERED SHOWERS ARE AFFECTING VARIOUS PARTS OF THE BIG ISLAND ALONG AND AHEAD OF THE FRONT...WHILE BEHIND THE FRONT RAINFALL IS FOCUSED MAINLY ON NORTH FACING SLOPES OF THE SMALLER ISLANDS. GUSTY NORTH WINDS CONTINUE BEHIND THE FRONT...WITH PEAK GUSTS OBSERVED MOSTLY IN THE 30 TO 40 MPH RANGE THUS FAR. SURFACE ANALYSIS SHOWS THE FRONT STRETCHING FROM HAWAII NORTHEAST TO A DISTANT LOW OVER THE NORTH PACIFIC... WHILE HIGH PRESSURE IS BUILDING EASTWARD BEHIND THE FRONT OVER THE NORTHWESTERN HAWAIIAN ISLANDS. ALOFT...A MID/UPPER LEVEL TROUGH AXIS IS CENTERED NEAR 155W AND MOVING EASTWARD. MIMIC-TPW SATELLITE IMAGERY SHOWS AN AREA OF ENHANCED MOISTURE ALONG AND AHEAD OF THE FRONT WITH ESTIMATED PWATS NEAR 1.5 INCHES...WITH A MUCH DRIER AIRMASS MOVING INTO THE WESTERN END OF THE STATE BEHIND THE FRONT. WINDS HAVE INCREASED TO WARNING LEVELS SINCE MIDNIGHT ON THE BIG ISLAND SUMMITS...AND EXPECT VERY STRONG WINDS TO CONTINUE THERE TODAY AND TONIGHT AS THE MID LEVEL TROUGH MOVES THROUGH. A HIGH WIND WARNING REMAINS POSTED FOR THE SUMMITS THROUGH 6 AM MONDAY. ELSEWHERE ACROSS THE STATE...GUSTY NORTH WINDS WILL BE THE MAIN WEATHER CONCERN FOR TODAY. WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS FOR MOST AREAS...BUT HIGH-RESOLUTION FORECAST MODELS AND STATISTICAL GUIDANCE SUGGEST THAT SUSTAINED WINDS OF 30 MPH OR GREATER AND/OR GUSTS AROUND 50 MPH WILL BE POSSIBLE ACROSS LANAI AND KAHOOLAWE...AS WELL AS IN THE KOHALA AREA AND FROM HILO SOUTHWARD THROUGH THE PUNA DISTRICT ON THE BIG ISLAND. A WIND ADVISORY HAS BEEN POSTED FOR THOSE AREAS THROUGH EARLY THIS EVENING. OTHERWISE...SHOWERS WILL DECREASE DURING THE DAY WITH NORTH FACING SLOPES THE MOST LIKELY PLACES TO SEE ADDITIONAL RAINS. SKY COVER IS UNCERTAIN FOR TODAY...AS INFRARED IMAGERY CURRENTLY SHOWS A LARGE AREA OF STRATOCU MOVING IN FROM THE NORTHWEST BEHIND THE FRONT. THIS CLOUDINESS MAY OR MAY NOT MIX OUT AT LEAST PARTIALLY THIS AFTERNOON. OTHERWISE...A DRY AND COOL AIRMASS WILL PREVAIL OVER THE STATE THROUGH MONDAY NIGHT. DAYTIME HIGHS WILL REMAIN IN THE 70S FOR MOST AREAS TODAY...AND THE BREEZY NORTHERLY WINDS WILL MAKE IT FEEL QUITE COOL BY ISLAND STANDARDS. WINDS WILL DIMINISH BY MONDAY AS THE RIDGE TO OUR NORTH WEAKENS...BUT THE COOL AND RATHER DRY AIRMASS IS EXPECTED TO REMAIN IN PLACE...PUSHING LOW TEMPS TONIGHT AND MONDAY NIGHT INTO THE UPPER 50S TO MID 60S FOR MOST LOWER ELEVATION AREAS. COOL TEMPS WILL LINGER DURING THE DAY ON MONDAY AS WELL...WITH HIGHS STILL MOSTLY IN THE 70S. TUESDAY THROUGH WEDNESDAY...MODELS SHIFT THE WEAK HIGH PRESSURE RIDGE SOUTHWARD OVER THE WESTERN END OF THE STATE...AS A WEAK FRONT PASSES BY JUST TO OUR NORTH. IT APPEARS THAT HIGHER MOISTURE ASSOCIATED WITH THIS FRONT WILL REMAIN NORTH OF THE ISLANDS...WITH THE ONLY IMPACT BEING A SHIFT TO A LAND AND SEA BREEZE PATTERN. CLOUDS WILL DEVELOP OVER THE ISLANDS EACH AFTERNOON...BUT WITH MOISTURE LACKING EXPECT ONLY ISOLATED LIGHT SHOWERS. GENTLE TRADE WIND FLOW SHOULD RETURN WEDNESDAY NIGHT AND THURSDAY...BUT MOISTURE WILL REMAIN RATHER SPARSE. MODELS SHIFT THE SURFACE HIGH CENTER AWAY TO THE EAST BY THE END OF THE WEEK INTO THE WEEKEND AS ANOTHER WEAK FRONT APPROACHES FROM THE NORTHWEST...SHIFTING THE RIDGE AXIS SOUTHWARD TO NEAR KAUAI AND ALLOWING SOUTHEAST FLOW TO DEVELOP OVER THE STATE. THIS WOULD LIKELY ALLOW A RETURN OF THE LAND AND SEA BREEZE PATTERN OVER THE SMALLER ISLANDS...WITH MAINLY DRY WEATHER CONTINUING. && .AVIATION... WINDS HAVE STRENGTHENED ACROSS THE MAIN HAWAIIAN ISLANDS AS A FRONT CONTINUES ITS TREK SOUTHEASTWARD ACROSS THE CHAIN. STABLE POST FRONTAL LOW CLOUDS HAVE MOVED IN TO REPLACE THE MORE SHOWERY FRONTAL CLOUD BAND WHICH COLLAPSED OVERNIGHT EXCEPT FOR REMNANTS AROUND THE BIG ISLAND AND SURROUNDING WATERS. AIRMET TANGO FOR MECHANICAL TURBULENCE REMAINS IN EFFECT BELOW 10000 FEET...BUT THIS AIRMET FROM 14000 TO 22000 FEET MAY BE CANCELLED LATER THIS MORNING. AIRMET SIERRA REMAINS IN EFFECT FOR MOUNTAIN OBSCURATION ABOVE 2000 FEET...BUT THE AFFECTED AREA MAY BE SCALED BACK LATER THIS MORNING. TEMPORARY MVFR AND IFR CONDITIONS MAY OCCUR AT AFFECTED ISLAND TAF TERMINALS ACROSS THE BIG ISLAND AND MAUI. && .MARINE... STRONG NORTHERLY WINDS IN THE WAKE OF A COLD FRONT ARE GENERATING ROUGH CONDITIONS ACROSS THE HAWAIIAN WATERS THIS MORNING...WHICH WILL PERSIST THROUGH TONIGHT BEFORE THE WINDS BEGIN TO EASE EARLY IN THE WEEK AS HIGH PRESSURE BUILDS SOUTHEAST INTO THE AREA. THESE CONDITIONS COMBINED WITH A REINFORCING NORTHWEST SWELL LATER TONIGHT INTO MONDAY HAS LED TO THE SMALL CRAFT ADVISORY BEING EXTENDED THROUGH MONDAY AS WELL AS A HIGH SURF ADVISORY FOR THE EXPOSED NORTH AND WEST FACING SHORES. THE LATEST GUIDANCE REMAINS IN DECENT AGREEMENT THROUGH WEDNESDAY AND THURSDAY AND DEPICTS ANOTHER FRONTAL BOUNDARY WEAKENING AND STALLING FROM EAST TO WEST JUST NORTH OF THE MARINE AREAS AS HIGH PRESSURE PASSES TO THE NORTH. THE NEXT LARGE NORTHWEST SWELL IS EXPECTED TO BEGIN FILLING IN AS EARLY AS LATE TUESDAY NIGHT...PEAK WEDNESDAY AND WEDNESDAY NIGHT...THEN SLOWLY BEGIN TO EASE THURSDAY AFTERNOON THROUGH FRIDAY. THE LATEST MODEL GUIDANCE SHOWED PEAK SWELL HEIGHTS RANGING FROM 14 FT FROM THE ECMWF WAVE GUIDANCE TO NEAR 20 FEET FROM THE GLOBAL WAVE ENSEMBLE MEAN THROUGH THE AFTERNOON HOURS WEDNESDAY. WELL ABOVE WARNING-LEVEL SURF WILL BE THE RESULT ALONG THE EXPOSED NORTH AND WEST FACING SHORES WEDNESDAY THROUGH THURSDAY. CONDITIONS SHOULD DROP BELOW ADVISORY-LEVELS ALONG THESE SHORES THROUGH THE DAY FRIDAY. FURTHER FINE-TUNING WITH REGARD TO THE TIMING AND PEAK OF THIS SWELL WILL REMAIN POSSIBLE OVER THE COMING DAYS AS THE STRONG LOW PRESSURE ASSOCIATED WITH THIS SWELL CONTINUES TO EVOLVE AND LIFTS NORTHEAST TOWARD THE ALEUTIAN ISLANDS TODAY THROUGH MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST MONDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM HST THIS EVENING FOR BIG ISLAND NORTH AND EAST-KOHALA. HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND NORTH AND EAST. HIGH WIND WARNING UNTIL 6 AM HST MONDAY FOR BIG ISLAND SUMMITS. WIND ADVISORY UNTIL 8 PM HST THIS EVENING FOR LANAI-KAHOOLAWE. SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR ALL HAWAIIAN WATERS. && DISCUSSION...JACOBSON AVIATION...POWELL MARINE...GIBBS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 3:41 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 12 hr |
| Feb 7, 4:00 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 48 hr |
Nearby
High Surf Advisories in Hawaii, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.